Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Wichita, KS

May 25, 2019Elk County, Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at May 25, 2019, 10:20 PM CDT for Elk County, Greenwood County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 10:20 PM CDT (03:20 UTC)
Expired
May 26, 2019, 2:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Elk County, KS, Greenwood County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS53 KICT 260320
FFWICT
KSC049-073-207-260715-
/O.NEW.KICT.FF.W.0033.190526T0320Z-190526T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
1020 PM CDT Sat May 25 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Elk County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Greenwood County in southeastern Kansas...

* Until 215 AM CDT.

* At 1017 PM CDT, Doppler radar indicated a line of thunderstorms 
  producing heavy rain moving east into southeast Kansas. Up to 
  around one inch of rain is possible in a short period of time with 
  these storms. The ground is already saturated from recent very 
  heavy rainfall, so it won't take much more to produce localized 
  flash flooding.

* Some locations that will experience flooding include...
  Eureka, Yates Center, Madison, Howard, Moline, Longton, Toronto,
  Hamilton, Severy, Grenola, Fall River, Neosho Falls, Elk Falls,
  Climax, Virgil, Eureka City Lake, Thrall, Eureka Airport, Rose and
  Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3730 9652 3809 9652 3809 9636 3817 9636
      3817 9596 3804 9596 3804 9552 3773 9553
      3773 9596 3730 9597

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:16 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 25, 6:16 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 PM CDT Sat May 25 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM CDT Sat May 25 2019

Currently have a stationary front extending from southeast
Nebraska into far western portions of the OK Panhandle. Surface
low pressure is strengthening over northeast NM ahead of an upper
impulse. Meanwhile, there looks to be a weak warm front or
remnant outflow over northern OK, basically separating the low
70s dps from mid 60s.

Current thinking is that storms will continue to grow upscale
over the TX/OK Panhandles as they gradually push east and
northeast as the evening hours approach. Storms should start to
impinge on western portions of forecast area generally after 6 pm,
affecting areas along I-135 after 8 pm. Feel the best tornado
threat will be southwest of our forecast area, before the storms
congeal into an MCS, with wind and hail then becoming the main
threats. Shifted the axis of heaviest rainfall south compared to
what we had yesterday with the thinking the MCS should stay closer
to the baroclinic zone across southern KS/northern OK and will
also try and dive into the better instability over OK. So feel
the southern few rows of counties will have the highest threat of
additional heavy rainfall tonight.

Also not out of the question a few storms may develop before 5 pm
along the synoptic front over central KS with some agitated CU
showing up on satellite.

Setup for storms looks similar Sunday as it does for today. Storms
are expected to develop first out over far western KS/TX-OK
Panhandles and track east through the evening hours. Storms maybe
a bit more numerous Sun afternoon & evening out west as a more
pronounced shortwave lifts out of NM. While confidence is high
that yet another MCS will affect much of the forecast area Sun
night, also feel that it will be more progressive than the last
few due to stronger mid/upper jet lifting out.

By 12z Mon, upper impulse will be lifting over eastern
Nebraska/western IA with the main upper low rotating across the
Desert Southwest. Dryline/surface trough is expected to extend
west of the forecast area by Mon afternoon. Main question will be
whether there will be enough convergence along it to overcome some
warmer mid level air along with lack of large scale ascent. Would
not be surprised to see a storm or two go up on the boundary late
Mon afternoon, possibly affecting our western fringes Mon
evening.

Main upper low will be lifting across northeast CO/southeast WY by
Tue morning and into western Nebraska by Tue afternoon.
Front/dryline will be more progressive Tue, making it to generally
along the KS Turnpike by the afternoon hours. Storms are expected
to develop along this feature Tue afternoon and push east into
southeast KS by early Tue evening. Severe storms and heavy rain
can be expected with this activity. This should finally be the
last episode of widespread storms from this pesky trough that has
been anchored over the western CONUS for the last week.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 PM CDT Sat May 25 2019

Front is expected to be generally situated south of KS by Wed
morning which is where the better storm chances will be Wed. Will
bring back some small pops into the forecast for Thu night into
Fri but confidence is very low as there are some differences in
the medium range models. Better low level moisture looks to return
for Fri night into the weekend which will bring back some storm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 25 2019

Main aviation concern will once again be convective trends.

Storms are expected to move-in from western KS and will affect
areas generally along and west of I-135 through 04z. Main threats
will be quarter size hail and strong downburst winds. Storms will
likely not affect KCNU until after 04z and possibly later. This
MCS is expected to exit the forecast area by around sunrise with
storms remaining out of the forecast until Sun night.

&&

.HYDROLOGY...
Issued at 253 PM CDT Sat May 25 2019

Another MCS is expected to migrate out of western KS this evening
into the overnight hours. Highest confidence for heavy rainfall
will be for areas along and southwest of a McPherson, to El Dorado
to Winfield line. This area has the best chance to experience the
MCS while it's still fairly organized. Widespread rainfall in the
1-2 inch range will be possible in these locations. Hoping this
MCS is a bit more progressive than the one last night which may
limit some of the 3+ inch rainfall amounts. Should get a break
again during the day Sunday, with storms once again moving-in from
western KS Sun night. While additional heavy rainfall will be
possible Sun night, confidence is high in this MCS being more
progressive due to stronger mid/upper winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  68  83 /  70  20  50  10
Hutchinson      62  80  68  83 /  70  20  60  10
Newton          63  80  67  82 /  80  20  40  10
ElDorado        63  80  68  83 /  80  20  40  10
Winfield-KWLD   64  82  69  83 /  60  20  40  10
Russell         61  79  63  84 /  60  30  60  10
Great Bend      61  79  65  83 /  60  30  70  10
Salina          63  80  67  85 /  70  20  50  10
McPherson       62  79  68  83 /  70  20  50  10
Coffeyville     67  83  70  85 /  60  20  20  10
Chanute         65  82  68  84 /  80  30  30  10
Iola            64  81  68  84 /  90  30  40  10
Parsons-KPPF    66  82  69  84 /  70  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
HYDROLOGY...RBL
Hazardous weather outlook, May 25, 4:39 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 PM CDT Sat May 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 PM CDT Sat May 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Another round of thunderstorms is expected tonight. Strong to severe
storms capable of large hail and damaging winds will be possible.
Additionally, very heavy rainfall rates on top of already saturated
ground will likely lead to additional flash flooding.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms will impact the region mainly Sunday
evening , with the greatest chances generally along and west of the
Kansas Turnpike corridor. Large hail and damaging winds will be the
main threats, along with pockets of very heavy rainfall and
localized flash flooding.

There is a conditional threat for a few severe thunderstorms Monday
evening, generally west of I-135. If a storm or two can manage to
develop, all severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night across mainly eastern Kansas. All severe
hazards are once again possible, along with very heavy rainfall and
localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the latest
information.

Please continue to monitor later forecasts as we refine the threat
areas for each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. Rainfall and flooding reports
are always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 25, 9:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     FLASH FLOOD      BURRTON                 38.02N 97.67W
05/25/2019                   HARVEY             KS   LAW ENFORCEMENT

            SEVERAL STREETS CLOSED AROUND TOWN DUE TO FLASH FLOODING.

&&

ADK
Local storm report, May 25, 9:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      DERBY                   37.55N 97.26W
05/25/2019                   SEDGWICK           KS   EMERGENCY MNGR

            MADISON AVENUE AND WESTVIEW ARE UNDERWATER DUE TO FLASH
            FLOODING.

&&

ADK
Local storm report, May 25, 9:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLOOD            5 WSW ASSARIA           38.65N 97.69W
05/25/2019                   SALINE             KS   EMERGENCY MNGR

            BURMA ROAD FROM THE MCPHERSON COUNTY LINE TO FALUN ROAD
            HAS WATER OVER THE ROAD IN PLACES.

&&

ADK
Local storm report, May 25, 9:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      7 NE WINFIELD           37.34N 96.88W
05/25/2019                   COWLEY             KS   EMERGENCY MNGR

            WATER OVER THE ROAD NEAR NEW SALEM, JUST SOUTH OF THE
            CITY LAKE.

&&

BDK
Local storm report, May 25, 9:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     FLASH FLOOD      2 W WICHITA EISENHOWER  37.66N 97.47W
05/25/2019                   SEDGWICK           KS   NWS EMPLOYEE

            WATER COVERED A RESIDENTIAL STREET NORTH OF PAWNEE AND
            WEST OF LARK IN FAR SOUTHWEST WICHITA.

&&

ADK
Local storm report, May 25, 10:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     ATLANTA                 37.44N 96.77W
05/25/2019  E60 MPH          COWLEY             KS   PUBLIC

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:11 PM CDTSevere Thunderstorm WarningICTHarper79 min
May 25, 7:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 25, 7:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Kingman, McPherson, Reno, Rice, Sedgwick60 min
May 25, 8:12 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner63 min
May 25, 8:26 PM CDTSpecial Weather StatementICTHarvey, McPherson, Saline64 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick54 min
May 25, 9:00 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Marion75 min
May 25, 9:30 PM CDTFlash Flood WarningICTButler, Chase, Cowley, Harvey, Marion, Sedgwick and 1 more2 hr
May 25, 9:30 PM CDTSpecial Weather StatementICTChase, Marion45 min
May 25, 10:04 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood56 min
May 26, 3:41 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Ellsworth, Greenwood and 12 more27 hr
May 26, 4:40 AM CDTSpecial Weather StatementICTButler35 min
May 26, 4:59 AM CDTSpecial Weather StatementICTBarton46 min
May 26, 5:13 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Reno, Rice62 min
May 26, 5:32 AM CDTSpecial Weather StatementICTHarvey28 min
May 26, 5:51 AM CDTSpecial Weather StatementICTHarper39 min
May 26, 6:09 AM CDTSpecial Weather StatementICTHarvey36 min
May 26, 6:24 AM CDTSpecial Weather StatementICTButler36 min
May 26, 6:32 AM CDTFlash Flood WarningICTHarvey4 hr
May 26, 6:47 AM CDTSpecial Weather StatementICTSumner28 min
May 26, 7:02 AM CDTFlash Flood WarningICTButler, Elk, Greenwood4 hr
May 26, 7:23 AM CDTFlash Flood WarningICTWilson4 hr
May 26, 7:25 AM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 26, 7:32 AM CDTSpecial Weather StatementICTBarton28 min
May 26, 7:51 AM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner4 hr
May 26, 8:05 AM CDTFlash Flood WarningICTNeosho4 hr
May 26, 8:26 AM CDTFlash Flood WatchICTAllen7 hr
May 26, 8:32 AM CDTRiver Flood WarningICTReno, Rice3 days
May 26, 8:45 AM CDTRiver Flood WarningICTRussell49 hr
May 26, 8:55 AM CDTFlash Flood WarningICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 1 more4 hr
May 26, 9:06 AM CDTRiver Flood WarningICTLincoln19 hr
May 26, 9:08 AM CDTRiver Flood WarningICTSaline54 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson45 hr
May 26, 9:08 AM CDTRiver Flood WarningICTMcPherson, Saline19 hr
May 26, 10:04 AM CDTFlash Flood WarningICTSumner3 hr
May 26, 6:47 PM CDTSpecial Weather StatementICTBarton58 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.